Massachusetts, 2019

Flash Flood and Flooding in Massachusetts, July 6, 2019

July 6, 2019 · NWS BOX · 23 events in 7 counties and zones

A cold front advanced into a very moist, almost tropical air mass in place across southern New England. This produced a line of thunderstorms, some with torrential downpours that caused flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$404,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front advanced into a very moist, almost tropical air mass in place across southern New England. This produced a line of thunderstorms, some with torrential downpours that caused flooding. Isolated but significant wind damage occurred in Longmeadow, MA from a wet microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 6, 2:30 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
330 PM EDT Sat Jul 6 2019

.SYNOPSIS...
Tropical humidity across the region today ahead of an approaching
cold front will trigger scattered thunderstorms with some storms
containing torrential downpours and strong winds. High pressure
builds across the region Sunday afternoon through Wednesday,
providing dry weather with seasonably warm temperatures.
Another cold front approaches Thursday or Friday with scattered
showers and thunderstorms along with more humid conditions.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
*/ Highlights ...

 - Isolated showers and thunderstorms around noon becoming more
   scattered towards late afternoon, exiting south and east into
   evening ahead of a sweeping cold front

 - Some of the storms could be strong to severe with heavy
   downpours, potential localized flooding, and damaging winds

*/ Discussion ...

Now (2 pm update) ...

Pre-frontal lines of showers and thunderstorms have erupted across
the interior NE CONUS in the last couple of hours as the tropical-
humid boundary layer has destabilized with differential heating.
MLcapes approaching 2k J/kg this hour as effective shear is all
but ineffective. Storm motion 270/17 kt making for multi-cellular
clusters that are slow moving and erupting S/W towards better
instability and heat. NSSL WRF doing nicely in model forecasting
outcomes.

While a SEVERE THUNDERSTORM WATCH has been posted to our N, our
confidence is that we'll see an isolated severe weather threat.
From the 16z Portland ME sounding, directional flow is slightly
stronger than down here, whereas the instability and precipitable
water parameters, around 2k J/kg and 2-inches respectively, are
much of the same. Thus we anticipate that with most thunderstorm
activity the concern is torrential rainfall and the potential
threat of flooding. But lower confidence with respect to strong
to damaging winds. Per the 16z sounding referenced and noting
some of the dewpoint depressions across the region along with
some Dcape with values exceeding 800 J/kg creeping into S CT,
that there is the potential for downburst winds should any storms
pulse upwards with significant cores. Keep in mind, the lack of
shear and thus rotating updrafts will not maintain such cores,
thus what comes up must come down. Most of our focus is on this
as well as any high values of specific differential phase (KDP)
which indicates the increase of size and concentration of rain
drops and also rain rate with higher derived values. Higher values
of KDP with flash flood guidance of roughly 2.0-2.5 inches in
one hour, watching ever so closely especially across urban centers
for possible flooding.

Otherwise ... heat and humidity building across the region, and
given the prolonged period over the week, expanded the heat
advisory to all of our forecast area except for the S-coast where
onshore flow and lingering fog will keep conditions cooler with
respect to heat indices. Speaking of fog, should see that lift
out towards 3-4 pm for the outer Cape and Nantucket. Already
seeing improving trends which are promoting deeper mixing and
thus we're also seeing wind gusts at or exceeding 25 kts for the
S/SE-coast. Have gone ahead and issued a SMALL CRAFT ADVISORY
for the waters accordingly given the amount of boats that are
out on the water for the Summer-time.

*/ Previous discussion ...

NW-SE sweeping cold front will be the lifting mechanism for late-
day shower and thunderstorm activity. Not much synoptic forcing
albeit perhaps a weakly elongated mid-level vortmax associated
with the sweeping cold front. Sultry airmass in place with surface
dewpoints around the low to mid 70s. Precipitable waters rising in
excess of 2-inches with high thetaE within the low-mid levels, H85
dewpoints to +17C. Continental tropical airmass undergoing convergent
lift. Add to it instability of 1.5-2.5k J/kg with surface-H7 lapse
rates steepening to around 7 C/km. But not much directional shear
with both 0-6 km deep layer shear and mean wind uni-directional
westerly at or below 20 kts. Indications of slow-moving storms with
a saturated airmass up through H5, freezing level heights around
14-15 kft agl, deep warm-layer column indicative given of the
environment, including instability, of tropical downpours with big
raindrops. Keep an eye on dual-pol specific differential phase (KDP)
which indicates the increase of size and concentration of rain drops
and also rain rate with higher derived values. Pulse-type convective
given the lack of winds aloft, and given deep-layer moisture and
depth of the warm-column, there is a wet-microburst potential.

Some early activity around noon courtesy of differential heating,
the environment already indicating increasing convective available
potential energy. A line of scattered activity towards afternoon
sweeping NW-SE towards evening, likely undergoing dissipation as
it just nears the S-coast given the onshore cooler marine airmass.
MARGINAL RISK per SPC, SLIGHT N of our area given strong mid- level
flow and synoptics courtesy accompanying H3 jet streak and right-
rear-quadrant. Lack of shear, less support to sustaining updrafts
let alone those that rotate. Plus H5-7 5-6C/km limits as well.

As the prior forecaster alluded to, the biggest threat will be a
heavy rain / flood potential, with a secondary threat from strong
to damaging winds. locally approaching

Storm mode of airmass to multi-cellular clusters, concerns with
regards to slow-movement, training, and/or back-building over
any one location leading to the potential localized flood threat
as tropical downpours are anticipated with 1-2"/hour rainfall
rates.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SUNDAY/...
2 pm update ...

Tonight ...

Showers exiting S. Gradually the cold from sulks S pushing both
tropical air and dissipating scattered shower activity, perhaps
an isolated thunderstorm, out to sea. Dry air beginning to sweep
across the region however dewpoints dropping slowly, down into
the 60s overnight. Clouds still lingering, especially along the
S-coast early on with likely low clouds and fog initially, then
clearing out. Winds turning N/NE winds around 5 to 10 mph, stronger
along E coastal MA with gusts up to 20 mph ... lows getting down
into the 60s, milder along the S-coast with slower clearing.

Sunday into Sunday night ...

Drying out. Cold front continuing to push out as Canadian high
pressure settles in from the N. Boundary layer mixing with mix-
down of drier air pushing in within the low-mid levels, should
see dewpoints get down into the 50s with some spot 40s making
for a comfortable Summer day with relative humidity of around 40
percent, highs in the upper 70s to low 80s as NE winds shift SE
with speeds around 5 to 10 mph, stronger along the coast with
gusts up to 20 mph. Overnight ... quiet, clear, light winds, an
environment favorable for radiational cooling. Leaning towards
cooler guidance, lows in the 50s. Good time to open the windows,
air out the house, welcome some fresh air in. Can't rule out some
ground fog, especially in shallow, sheltered interior valleys.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

Highlights ...

* Mon-Wed- Dry weather with typical summer temps

* Thu/Fri- More humid with a chance of showers/T-storms

* Sat- Return to dry conditions

Monday and Tuesday...Seasonably warm and dry weather as Canadian
high pressure pushes southeastward into and across our area. Surface
dew points settle mainly into the 50s to low 60s, with the higher
dew points along south south coasts of RI/MA and the Cape/Islands.
Abundant sunshine expected during both days, with some diurnal
cumulus each day. High temps on Monday will be close to seasonable,
in the upper 70s to mid 80s. Coolest locales will be nearshore where
sea breeze development is expected, generally 75 to 80. Then on
Tuesday sunshine combined with H850 temps warming to +15C will
enable highs 85 to 90. High temps should be somewhat lower near the
shoreline, mid 70s to mid 80s, as light NW flow is expected to yield
to another afternoon of sea breeze development. Overnight lows in
the upper 50s to mid 60s Mon night, then 60s Tue night.

Wednesday...

Dry weather continues thru Wednesday evening, but increasing
heat/humidity expected as we enter return/SW flow, and surface high
pressure moves offshore. SNE is still under a subsidence inversion
so any increase in clouds should be modest, with overall mostly
sunny skies. Surface dewpoints increase to the low to mid 60s by
late in the day, and with H850 temps climbing to +16 to +17C, temps
should peak out in the upper 80s to low 90s. During late Wednesday
night we could have some showers over the far interior as a short
wave and low pressure approach from the west, have slight chance to
low chance pop towards daybreak Thu. Overnight lows in the 60s.

Thursday and Friday...

Fairly good agreement among the models on a low pressure system
moving thru the Great Lakes Region then eastward across New England,
accompanied by a northern stream short wave. A more robust increase
in moisture is expected as these features get closer to SNE and
associated cold front approaches, hence the chance for showers
and t- storms during Thu and Fri. The cold front may not clear
SNE until Friday night, though still uncertainty on exact timing
this far out. Surface dewpoints mainly in the 60s, however
readings could reach into the low-mid 70s. Thus warm and humid.

Saturday...

Eastward progression of the low pressure and cold front moving
offshore, should allow for drier conditions to move into our area. A
weak short wave trough could bring some clouds to the area Sat or
Sat night.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/ ... High confidence.

18z update ...

Rest of today ...
IFR-LIFR FG lingers into late afternoon across the Cape and Islands.
Otherwise low-end VFR CIGs with SW winds around 10 to 15 kts, gusts
up to 25 kts especially across the S/E coastal plain. SHRA / TSRA
will become scattered to numerous towards 20z, sweeping NW-SE. +RA
possible along with TEMPO IFR conditions. Can't rule out strong winds
around 27020G30KT. Scattered activity beginning to exit S/SE coastal
New England towards 0z where IFR-LIFR conditions will become more
widespread.

Tonight ...
SCT SHRA/TSRA, weakening, exiting SE offshore along with IFR-LIFR
towards morning. Winds shifting N/NE around 5-10 kts with stronger
gusts along E-coastal MA, gusts up to 25 kts. Partial clearing over
interior MA and CT, can't rule out shallow pockets of IFR-LIFR FG
within the mid- CT River Valley.

Sunday into Sunday night ...
Becoming SKC into Sunday morning. NE winds around 5-10 kts early,
stronger along E-coastal MA, up around 15 kts, will turn SE and
remain steady into late Sunday, diminishing evening and overnight.
Perhaps some patchy IFR-LIFR BR / FG across the interior.

KBOS Terminal...
An eye on 21-0z for SCT SHRA/TSRA activity lingering as late as
2z. Entirely possible that the terminal will not see any impact
so will hold off any any mention within the TAF other than VCTS.

KBDL Terminal...
An eye on 21-0z for SCT SHRA/TSRA activity lingering as late as
2z. Entirely possible that the terminal will not see any impact
so will hold off any any mention within the TAF other than VCTS.

Outlook /Sunday Night through Wednesday/ ... High confidence.

Sunday Night through Wednesday: VFR.

Wednesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Thursday: Mainly VFR, with areas MVFR possible. Chance SHRA,
isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/ ... High confidence.

Rest of today ...
Fog lingers along the S-coast throughout the day. On and off.
Visibility 1/4 mile or less can be expected at times. Otherwise
SW winds 10-20 kts with gusts to 25 kts, seas 2-4 ft. SMALL
CRAFT ADVISORY posted accordingly. Scattered showers and thunder-
storms expected towards late afternoon going into evening. They
should weaken as they approach the immediate S-coast.

Tonight...
Scattered showers and weakening thunderstorms pushing SE out to
sea towards morning along with more widespread fog conditions
along the S/SE coast. Winds becoming N through the night around
10 to 15 kts.

Sunday into Sunday night ...
Improving during the early morning hours. Breezy NE winds gusting
to 25 kts early turning SE through the day. Seas 3-4 ft. SMALL
CRAFT ADVISORIES posted over the E MA waters. Winds diminish
overnight.

Outlook /Sunday Night through Thursday/...High confidence.

Sunday Night: Winds less than 25 kt. Seas near 5 ft to start on
the southern outer waters, then seas below 5 ft.

Monday through Wednesday Night: Winds less than 25 kt. Seas
under 5 ft.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 5 PM EDT this afternoon for CTZ002>004.
MA...Heat Advisory until 5 PM EDT this afternoon for MAZ002>019-026.
RI...Heat Advisory until 5 PM EDT this afternoon for RIZ001-002.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ230>236-251-254.
     Small Craft Advisory from 5 AM to 11 AM EDT Sunday for ANZ231-
     250-254.

&&

SYNOPSIS...Nocera/Sipprell/BW/NMB
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...NMB
AVIATION...Nocera/Sipprell/NMB
MARINE...Nocera/Sipprell/NMB
Hazardous weather outlook, Jul 6, 3:25 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
425 AM EDT Sat Jul 6 2019

CTZ002>004-MAZ002>004-007>013-015>019-026-RIZ001>004-070830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-
425 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Today and tonight.

Scattered thunderstorms today may cause torrential downpours,
localized flooding and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ005-006-014-070830-
Central Middlesex MA-Western Essex MA-Southeast Middlesex MA-
425 AM EDT Sat Jul 6 2019

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern Massachusetts and
northeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Scattered thunderstorms today may cause torrential downpours,
localized flooding and strong wind gusts.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ020>024-RIZ005>008-070830-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Bristol RI-Washington RI-Newport RI-Block Island RI-
425 AM EDT Sat Jul 6 2019

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Scattered thunderstorms today may cause torrential downpours,
localized flooding and strong wind gusts.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ230>237-250-251-254>256-070830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
425 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Scattered thunderstorms today may cause torrential downpours,
localized flooding and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 6, 1:25 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
225 PM EDT Sat Jul 6 2019

MAZ003-004-061915-
Northern Worcester MA-Eastern Franklin MA-
225 PM EDT Sat Jul 6 2019

...STRONG THUNDERSTORM IN NORTHEAST FRANKLIN COUNTY...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Warwick, or near Orange, moving east at 20 mph.

Winds in excess of 30 mpH and locally heavy downpours will accompany
this storm.

Locations impacted include...
Orange, Athol, Winchendon, Templeton, Northfield, Erving,
Phillipston, Royalston, Richmond and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4272 7229 4271 7204 4258 7204 4263 7241
      4272 7240 4273 7230
TIME...MOT...LOC 1823Z 267DEG 18KT 4268 7237

Field
Special weather statement, Jul 6, 1:59 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
259 PM EDT Sat Jul 6 2019

MAZ003>005-026-062000-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-Eastern Franklin MA-
259 PM EDT Sat Jul 6 2019

...LINE OF STRONG THUNDERSTORMS IN NORTHERN WORCESTER COUNTY...

At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sharon New Hampshire to Wendell
Massachusetts. Movement was east at 20 mph.

Winds in excess of 40 mph and frequent lightning will accompany
these storms. Torrential downpours may cause localized flooding of
roadways.

Locations impacted include...
Leominster, Fitchburg, Orange, Gardner, Athol, Pepperell,
Tyngsborough, Groton, Winchendon, Lunenburg, Townsend, Montague,
Templeton, Westminster, Shirley, Ashburnham, Hubbardston, Dunstable,
Ashby and Fitzwilliam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough
to produce minor damage, such as a few downed branches. Do not drive
through flooded roads or underpasses. Avoid low lying areas near
small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4269 7138 4248 7195 4254 7248 4272 7214
TIME...MOT...LOC 1856Z 288DEG 15KT 4277 7194 4256 7240

Field

The radar

The Boston radar (KBOX), 125 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

15 flood, 6 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Franklin

When
July 6, 2:36 PM EST
Where
Franklin County, 1.72 mi N of Wendell Depot
Injuries
0 direct, 2 indirect
Reported by
Fire Department/Rescue
Coordinates
42.625, -72.355

A tree was struck and blown apart at a campground on Wendell Road in Franklin. Two individuals, one male and one female, who were approximately 100 yards away, were indirectly struck. They were sitting in front of their camper with a phone that was plugged in. They were transported to the hospital but there were no significant injuries.

Thunderstorm Wind, Hampden

When
July 6, 3:45 PM EST
Where
Hampden County, 1.52 mi NE of North Wilbraham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.164, -72.397

Tree down on power lines on Three Rivers Road in Palmer.

Flood, Hampden

When
July 6, 3:54 PM EST
Where
Hampden County, 0.2 mi SSW of Ludlow to 0.23 mi SSW of Ludlow
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.167, -72.482

Route 21 at the Mass Pike had 8 to 12 inches of street flooding in Ludlow.

Thunderstorm Wind, Hampden

When
July 6, 3:59 PM EST to 4:00 PM EST
Where
Hampden County, 0.59 mi NNW of Longmeadow to 1.63 mi E of Longmeadow
Measured
61 kt (70 mph) estimated gust
Property damage
$400,000
Reported by
Amateur Radio
Coordinates
42.058, -72.584

A wet microburst occurred between 459 PM and 5 PM EDT in Longmeadow, MA. According to the Emergency Management Director, about 200 trees were downed. Damage cost about $400,000 to clean up. The damage began just west of Route 5 and was maximized in the section of town near Longmeadow Brook and Frank Smith Road. A few trees were down onto houses. There were no injuries reported.

Thunderstorm Wind, Hampshire

When
July 6, 4:00 PM EST
Where
Hampshire County, 2.52 mi SW of Bondsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.193, -72.383

Tree down on wires on South Street in Belchertown.

Flood, Hampden

When
July 6, 4:03 PM EST
Where
Hampden County, 0.97 mi S of Brightwood to 0.86 mi S of Brightwood
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.106, -72.597

Water was coming out of manhole covers on Main Street in Springfield.

Thunderstorm Wind, Hampden

When
July 6, 4:06 PM EST
Where
Hampden County, 2.58 mi ESE of East Longmeadow
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Amateur Radio
Coordinates
42.055, -72.474

Tree down on Hampden Road in East Longmeadow.

Thunderstorm Wind, Hampden

When
July 6, 4:08 PM EST
Where
Hampden County, 1.85 mi W of Three Rivers
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.177, -72.406

A tree was down on wires near the power plant on Red Bridge Road in Wilbraham.

Flood, Hampshire

When
July 6, 4:08 PM EST
Where
Hampshire County, 0.63 mi SW of Ware to 0.66 mi SW of Ware
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.264, -72.239

Flooding was reported on Spring Street in Ware.

Thunderstorm Wind, Worcester

When
July 6, 4:10 PM EST
Where
Worcester County, 0.58 mi ENE of Worcester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.274, -71.790

Tree down on a car on Hooper Street in Worcester.

Flood, Hampden

When
July 6, 4:15 PM EST
Where
Hampden County, 0.96 mi NE of North Wilbraham to 0.89 mi NE of North Wilbraham
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.160, -72.407

There was 18 inches of street flooding on the southern end of Maynard Road in Wilbraham.

Flood, Middlesex

When
July 6, 4:20 PM EST
Where
Middlesex County, 1.94 mi SE of Saxonville to 1.89 mi SE of Saxonville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.304, -71.399

Route 30 (Cochituate Road) was flooded and impassable in Framingham.

Flood, Worcester

When
July 6, 4:25 PM EST
Where
Worcester County, 0.83 mi WSW of South Worcester to 0.88 mi WSW of South Worcester
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.247, -71.816

Flooding was reported on Armory Street in South Worcester with water flowing over the curb.

Flood, Worcester

When
July 6, 4:26 PM EST
Where
Worcester County, 0.99 mi W of Spencer to 1.03 mi W of Spencer
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.249, -71.999

Pleasant Street in Spencer was flooded an impassable, with manhole covers popped off.

Flash Flood, Worcester

When
July 6, 4:30 PM EST to 4:40 PM EST
Where
Worcester County, 0.34 mi ESE of South Spencer to 0.32 mi ESE of South Spencer
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.218, -72.014

More than three feet of street flooding occurred on South Spencer Road near the railroad overpass at Lyford Cross Road in Spencer, MA. The road was impassable.

Flood, Middlesex

When
July 6, 4:45 PM EST
Where
Middlesex County, 0.18 mi W of Felchville to 0.06 mi NNW of Felchville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.300, -71.353

Flooding on ROUTE 9 at Wethersfield Rd and Terrane Ave. A car became stuck in flood waters.

Flood, Hampden

When
July 6, 4:51 PM EST
Where
Hampden County, 1.52 mi W of Forest Park to 1.45 mi W of Forest Park
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.078, -72.580

Two right lanes were closed due to flooding on I-91 south near exit 3 in Springfield.

Flood, Norfolk

When
July 6, 4:54 PM EST
Where
Norfolk County, 1.55 mi E of Wellesley Fells to 1.5 mi E of Wellesley Fells
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.297, -71.290

Flooding was reported on Route 135 in Wellesley.

Flood, Worcester

When
July 6, 4:54 PM EST
Where
Worcester County, 1.26 mi SE of Mt St James to 1.33 mi SE of Mt St James
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.217, -71.783

Several feet of street flooding was reported near the intersection of Routes 20 and 122A on the border of Worcester and Millbury.

Flood, Worcester

When
July 6, 4:56 PM EST
Where
Worcester County, 0.58 mi ESE of Oxford to 0.64 mi ESE of Oxford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.117, -71.860

Flooding was reported on Sutton Ave in Oxford.

Flood, Middlesex

When
July 6, 5:00 PM EST
Where
Middlesex County, 1.07 mi NE of Felchville to 1.11 mi NE of Felchville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.310, -71.334

Flooding was reported on Oak St in Natick.

Flood, Suffolk

When
July 6, 5:06 PM EST
Where
Suffolk County, 1.68 mi NNW of Chelsea
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.402, -71.044

Flooding was reported on Route 16 near Sweester Circle and the northeast Expressway in Everette.

Flood, Norfolk

When
July 6, 6:08 PM EST
Where
Norfolk County, 1.47 mi N of Babson Park to 1.49 mi N of Babson Park
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.321, -71.248

Two feet of water was reported in the three left lanes of I-95 S in Wellesley.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836158, 836164, 837541, 836169, 836165, 837543, 836167, 836172, 837546, 836168, 837549, 837553, 837555, 837556, 836176, 837560, 837566, 837569, 838478, 837571, 837572, 837575, 837576.